Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculators

BVAS v3 (Birmingham Vasculitis Activity Score, 0–63 Organ-Capped Scale)

Calculate the EULAR/FDA gold-standard ANCA-associated vasculitis trial endpoint BVAS v3 (0–63) by enforcing per-organ domain ceilings MIN(Max_Organ, Raw_Pts) and BVAS = 0 remission.

Enforcing per-organ BVAS v3 ceilings so multi-item ENT symptoms never outweigh renal glomerulonephritis!

In GPA (Wegener’s), MPA, and EGPA clinical trials (RAVE, RITUXVAS, ADVOCATE), Chetan Mukhtyar et al.’s (Annals of the Rheumatic Diseases, 2009) Birmingham Vasculitis Activity Score Version 3 (BVAS v3) defines FDA/EMA primary remission strictly as BVAS = 0! Crucially, BVAS v3 enforces BOTH per-organ maximum caps—General (max 3), Cutaneous (max 6), Mucous/Eyes (max 6), ENT (max 6), Chest/Pulmonary (max 6), Cardiovascular (max 6), Abdominal (max 9), Renal (max 12), and Nervous System (max 9)—AND a global New/Worse ceiling of 63 points (33 for Persistent-only disease)!

Watch why uncapped addition gets BVAS wrong: a patient with 8 raw ENT points (crusting + bloody nasal discharge + sensorineural deafness) is capped at ENT ceiling MIN(6, 8) = 6, combining with General (2), Cutaneous (4), Pulmonary nodules/hemorrhage (6), and active glomerulonephritis Renal (10) for exact BVAS v3 = 28 / 63!

Vasculitis Organ DomainBVAS v3 Organ Cap (B)Uncapped Item Sum (C)Capped Organ Contribution MIN(B, C)
ENT Sinonasal / Hearing6 pts max8 raw pts6 pts (Organ Cap Applied!)
Renal (Hematuria + Rising Cr)12 pts max10 raw pts10 pts
General + Skin + Chest + Neuro3 / 6 / 6 / 9 max2 + 4 + 6 + 012 pts (Total BVAS v3 = 28)
Post-Rituximab Trial EndpointAll 0All 00 pts — Complete BVAS Remission

Total Organ-Capped BVAS v3 Score (0–63 Ceiling)

Sums per-organ capped scores D2:D7 = MIN(B2, C2) and applies the global 63-point New/Worse BVAS v3 ceiling.

=IF(MIN(C2:C7) < 0, "Raw Organ Points Cannot Be Negative", MIN(63, SUM(D2:D7)))

ANCA Vasculitis Remission vs. Active Flare Trial Status

Distinguishes Complete Remission (BVAS = 0), Low/Grumbling Activity (1–5), and Major Organ Flare (>= 6).

=IF(MIN(C2:C7) < 0, "Raw Organ Points Cannot Be Negative", IF(MIN(63, SUM(D2:D7)) = 0, "Complete Vasculitis Remission (BVAS = 0)", IF(MIN(63, SUM(D2:D7)) <= 5, "Minor / Grumbling Vasculitis Activity (1–5)", "Active Major Vasculitis Flare (BVAS >= 6)")))

Try the example

Use the original values or change them to test your understanding.

Further reading